Fluoxetine was immediately discontinued and venlafaxine extended-release 150mg/day was initiated with continued olanzapine 2.5mg/day. In the absence of any hyperthyroidism treatment, the patient’s thyroid hormone levels had normalized (with the exception of slightly low free T4) when she was seen four weeks later; her mood had significantly stabilized as well.  At a 6-week follow-up appointment, her thyroid function was unchanged and 5 months after switching to venlafaxine, her thyroid function was completely normal. Considering that thyroid function tests became normal after the switch to venlafaxine from fluoxetine, the authors attribute the patient’s hyperthyroidism to fluoxetine, given that olanzapine remained unchanged.

While SSRI-induced abnormalities in thyroid function tests have been widely documented, these cases are considered clinically silent. Only four other clinically significant cases of SSRI-induced thyroid dysfunction have been reported, and these cases led to hypothyroidism: escitalopram-induced subclinical hypothyroidism, escitalopram-induced, sertraline-induced, and paroxetine-induced hypothyroidism. In addition, long-term usage of fluoxetine has been linked to two cases of hyperthyroidism, although data on these cases is limited. This case shows, however, that even short-term use of fluoxetine can induce hyperthyroidism in certain patients.

Given fluoxetine is a potent serotonin-specific reuptake inhibitor, the increase in serotonin acting at 5-HT2 receptors on thyroid follicular cells could promote thyroid hormone production and release. The authors speculate that “in susceptible patients, fluoxetine can have a more potent stimulatory effect on the thyroid than inhibitory effects on the hypothalamus and pituitary gland, which ultimately demonstrates as hyperthyroidism.” Monitoring of thyroid hormone levels in patients on SSRI therapy may be warranted, especially when clinical response is insufficient.


Continue Reading